Alert archive / Nebraska / Flash Flood Warnings in 2016
Flash Flood Warning 17, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at May 27, 2016, 9:53 PM CDT for 5 counties in Nebraska. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2016, 9:53 PM CDT (02:53 UTC)
- Expired
- May 28, 2016, 12:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Butler County, NE, Colfax County, NE, Lancaster County, NE, Platte County, NE, Saunders County, NE
The radar
The Omaha radar (KOAX), 79 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 10:19 PM CDT | FLASH FLOOD | 2 W Rising City, NE | WATER OVER HIGHWAY 92. MANY OTHER RURAL COUNTY ROADS HAVE WATER OVER THEM. |
| May 27, 10:47 PM CDT | FLASH FLOOD | Rising City, NE | SEVERAL COUNTY ROADS MAY BE IMPASSABLE DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
979
WGUS53 KOAX 280253
FFWOAX
NEC023-037-109-141-155-280545-
/O.NEW.KOAX.FF.W.0017.160528T0253Z-160528T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
953 PM CDT FRI MAY 27 2016
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN LANCASTER COUNTY IN SOUTHEASTERN NEBRASKA...
SOUTHERN COLFAX COUNTY IN NORTHEASTERN NEBRASKA...
SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA...
BUTLER COUNTY IN EAST CENTRAL NEBRASKA...
PLATTE COUNTY IN NORTHEASTERN NEBRASKA...
* UNTIL 1245 AM CDT
* AT 952 PM CDT...DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. ONE TO TWO INCHES OF
RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY. MINOR STREET FLOODING WAS ALREADY REPORTED IN COLUMBUS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
COLUMBUS...SCHUYLER...WAHOO...WAVERLY...DAVID CITY...
CEDAR BLUFFS...VALPARAISO...MEAD...BELLWOOD...LEIGH...
RISING CITY...DUNCAN...PLATTE CENTER...BRAINARD...WESTON...
PRAGUE...MONROE...LINDSAY...DWIGHT AND CRESTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 366 AND 402.
HIGHWAY 77 IN NEBRASKA NEAR MILEMARKER 74...AND BETWEEN MILEMARKERS
81 AND 108.
HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 110 AND 133.
HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 409 AND 456.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 409 AND 412.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 4173 9727 4145 9691 4137 9648 4085 9648
4105 9691 4117 9737 4139 9737 4133 9760
4140 9760 4140 9770 4153 9770 4153 9782
4174 9783
$$
DEWALD2 follow-up statements
096
WGUS73 KOAX 280351
FFSOAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1051 PM CDT FRI MAY 27 2016
NEC023-037-109-141-155-280545-
/O.CON.KOAX.FF.W.0017.000000T0000Z-160528T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LANCASTER NE-COLFAX NE-SAUNDERS NE-BUTLER NE-PLATTE NE-
1051 PM CDT FRI MAY 27 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
NORTHEASTERN LANCASTER...SOUTHERN COLFAX...SAUNDERS...BUTLER AND
PLATTE COUNTIES...
AT 1050 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. TWO TO THREE INCHES OF RAIN HAVE
ALREADY FALLEN. WIDESPREAD FLASH FLOODING IS OCCURING ACROSS
PORTIONS OF BUTLER COUNTY. HIGHWAY 92 NEAR RISING CITY HAD WATER
OVER THE ROADWAY AS WELL. STREET FLOODING HAS BEEN REPORTED IN
COLUMBUS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
COLUMBUS...SCHUYLER...WAHOO...WAVERLY...DAVID CITY...CEDAR BLUFFS...
VALPARAISO...MEAD...BELLWOOD...LEIGH...RISING CITY...DUNCAN...PLATTE
CENTER...BRAINARD...WESTON...PRAGUE...MONROE...LINDSAY...DWIGHT AND
CRESTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 366 AND 402.
HIGHWAY 77 IN NEBRASKA NEAR MILEMARKER 74...AND BETWEEN MILEMARKERS
81 AND 108.
HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 110 AND 133.
HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 409 AND 456.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 409 AND 412.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 4173 9727 4145 9691 4137 9648 4085 9648
4105 9691 4117 9737 4139 9737 4133 9760
4140 9760 4140 9770 4153 9770 4153 9782
4174 9783
$$
DEWALD260
WGUS73 KOAX 280539
FFSOAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1239 AM CDT SAT MAY 28 2016
NEC023-037-109-141-155-280547-
/O.EXP.KOAX.FF.W.0017.000000T0000Z-160528T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LANCASTER NE-COLFAX NE-SAUNDERS NE-BUTLER NE-PLATTE NE-
1239 AM CDT SAT MAY 28 2016
...THE FLASH FLOOD WARNING FOR NORTHEASTERN LANCASTER...SOUTHERN
COLFAX...SAUNDERS...BUTLER AND PLATTE COUNTIES WILL EXPIRE AT 1245 AM
CDT...
THE HEAVY RAIN HAS ENDED...AND SIGNIFICANT FLOODING IS NO LONGER
EXPECTED TO POSE A THREAT.
LAT...LON 4173 9727 4145 9691 4137 9648 4085 9648
4105 9691 4117 9737 4139 9737 4133 9760
4140 9760 4140 9770 4153 9770 4153 9782
4174 9783
$$
KERNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 27, 7:52 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 27, 7:52 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Omaha/Valley NE 752 PM CDT FRI MAY 27 2016 .UPDATE... Issued at 749 PM CDT Fri May 27 2016 Upped precip chances overnight. Storms have been very efficient rainfall makers, and have already issued one flash flood warning. Will do a quick assessment for training of storms, and may have to issue a flash flood watch for some counties in southeast NE where heavy rains fell last night. && .SHORT TERM...(tonight through Monday) Issued at 250 PM CDT Fri May 27 2016 Periods of showers and thunderstorms remain in the forecast through at least Saturday as upper level system works its way across the region toward the upper midwest. Area looks to be on the edge of better instability to the south and east from Kansas into Missouri this afternoon with a weak surface boundary from northeast Kansas into south central Iowa. Some convection already showing up on radar in this area at 19Z with an increase in coverage expected through late afternoon with activity spreading northeast tonight as the upper trough begins to lift toward eastern Nebraska. Not planning on any headline for flood issues at this time with progressive northward movement expected this afternoon and evening with storms and better moisture transport indicated east of the area. Should then see a break in the wet weather for a time Saturday night into Sunday on the back side of the trough before the next system approaches from the northern Rockies on Monday with the potential for another round of storms. .LONG TERM...(Monday night through Friday) Issued at 250 PM CDT Fri May 27 2016 Northern stream energy becomes the main feature in the extended period with main uncertainty regarding southward extent of a cold front that moves into the region wednesday night and thursday. Models differ in handling this upper system with GFS closing off an upper low over Kansas on Thursday while ECMWF continues with an open and progressive trough that drives the surface front well south and east of the area. Have kept small pops in through the period for now but later adjustments possible depending on model trends. && .AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Sunday) Issued at 749 PM CDT Fri May 27 2016 VFR conditions initially...with storms affecting all through TAF sites in the first 0 to 9 hours. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && UPDATE...DeWald SHORT TERM...Fobert LONG TERM...Fobert AVIATION...DeWald
Hazardous weather outlook, May 27, 8:28 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 828 PM CDT FRI MAY 27 2016 IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-281530- MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE- BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON- 828 PM CDT FRI MAY 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY SCATTERED STORMS WILL BE POSSIBLE TONIGHT AS A WEATHER DISTURBANCE TRACKS ACROSS THE REGION. THE MAIN HAZARDS WOULD BE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. THE SEVERE WEATHER POTENTIAL APPEARS FAIRLY LOW AT THIS POINT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR SATURDAY. IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-281530- POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SAUNDERS- DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE- JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 828 PM CDT FRI MAY 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY FLOODING WILL CONTINUE IN THE NISHNABOTNA RIVER BASIN TONIGHT...AS WELL AS THE MISSOURI RIVER FROM BROWNVILLE TO RULO. SCATTERED STORMS WILL BE POSSIBLE TONIGHT AS WEATHER DISTURBANCE TRACKS THROUGH THE REGION. THE MAIN HAZARDS WOULD BE SMALL HAIL AND GUSTY WINDS. HOWEVER...LOCALLY HEAVY RAINS WILL ALSO BE POSSIBLE...AND SOME FLASH FLOODING COULD OCCUR...MAINLY FOR THOSE AREAS THAT RECEIVED THE VERY HEAVY RAINS THURSDAY EVENING. A FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH 4 AM. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY FLOODING IS EXPECTED INTO MONDAY FOR THE MISSOURI RIVER AROUND AND DOWNSTREAM FROM BROWNVILLE. DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. THE SEVERE WEATHER POTENTIAL APPEARS FAIRLY LOW AT THIS POINT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE BE NEEDED TONIGHT OR SATURDAY. DEWALD
In the hours before
Local storm report, May 27, 7:31 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
731 PM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM FLASH FLOOD 4 WSW FRIEND 40.62N 97.35W
05/27/2016 SALINE NE STORM CHASER
WATER OVER COUNTY ROAD. ROAD IMPASSABLE.
&&
VDEWALDLocal storm report, May 27, 8:43 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
843 PM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM FLASH FLOOD 3 W DORCHESTER 40.64N 97.18W
05/27/2016 SALINE NE EMERGENCY MNGR
WATER OVER HIGHWAY 15 SOUTH OF HIGHWAY 6. HIGHWAY IS
CLOSED.
0838 PM FLASH FLOOD FRIEND 40.65N 97.28W
05/27/2016 SALINE NE EMERGENCY MNGR
NUMEROUS FLOODED STREETS. REPORTS OF WATER IN BASEMENTS.
&&
VDEWALDSpecial weather statement, May 27, 9:01 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 901 PM CDT FRI MAY 27 2016 NEZ051-066-280230- LANCASTER NE-SAUNDERS NE- 901 PM CDT FRI MAY 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LANCASTER AND SOUTHWESTERN SAUNDERS COUNTIES UNTIL 930 PM CDT... AT 901 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF VALPARAISO...OR 12 MILES NORTH OF LINCOLN...MOVING NORTHEAST AT 15 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... VALPARAISO...WESTON...CERESCO AND DAVEY. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 81 AND 87. HIGHWAY 92 IN NEBRASKA NEAR MILE MARKER 442. LAT...LON 4092 9667 4100 9686 4123 9678 4110 9646 TIME...MOT...LOC 0201Z 205DEG 14KT 4099 9675 DEWALD
Local storm report, May 27, 9:14 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
914 PM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM FLASH FLOOD 5 S FRIEND 40.58N 97.28W
05/27/2016 SALINE NE PUBLIC
SEVERAL COUNTY ROADS FROM 6 MI SW TO 5 MI SE OF FRIEND
IMPASSABLE DUE TO FLOODING
&&
KGROSSLocal storm report, May 27, 9:16 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
916 PM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM FLASH FLOOD S TOBIAS 40.42N 97.34W
05/27/2016 SALINE NE FIRE DEPT/RESCUE
SEVERAL COUNTY ROADS IMPASSABLE DUE TO FLOODING S AND SE
OF TOBIAS
&&
KGROSSLocal storm report, May 27, 9:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
942 PM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM FLASH FLOOD SURPRISE 41.10N 97.31W
05/27/2016 BUTLER NE EMERGENCY MNGR
WATER OVER HIGHWAY 92.
&&
VDEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:15 PM CDT | Flash Flood Warning | OAX | Saline, Seward | 3 hr |
| May 27, 8:05 PM CDT | Flash Flood Watch | OAX | Butler, Cass, Douglas, Gage, Johnson, Lancaster and 8 more | 4 hr |
| May 27, 8:49 PM CDT | Flash Flood Warning | OAX | Butler, Gage, Lancaster, Saline, Seward | 3 hr |
| May 27, 9:01 PM CDT | Special Weather Statement | OAX | Saunders | 29 min |
| May 27, 9:08 PM CDT | Tornado Warning | OAX | Lancaster, Saunders | 37 min |
| May 27, 9:33 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 42 min |
| May 27, 10:10 PM CDT | Special Weather Statement | OAX | Dodge, Douglas, Washington | 35 min |
| May 28, 12:37 AM CDT | Areal Flood Advisory | OAX | Butler | 6 hr |
| May 28, 9:18 AM CDT | River Flood Warning | OAX | Saline | 67 hr |
| May 28, 9:18 AM CDT | River Flood Warning | OAX | Seward | 49 hr |
| May 28, 9:18 AM CDT | River Flood Warning | OAX | Saline | 3 days |
| May 28, 12:52 PM CDT | River Flood Warning | OAX | Saunders | 18 hr |
| May 28, 5:13 PM CDT | Areal Flood Warning | OAX | Saline | 24 hr |
| May 28, 5:19 PM CDT | Areal Flood Warning | OAX | Jefferson | 24 hr |
Nearby
Flash Flood Warnings in Nebraska, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.